Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 14, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Sep 22, 2004, 9:59 PM CDT for Hutchinson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2004, 9:59 PM CDT (02:59 UTC)
- Expired
- Sep 23, 2004, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 230307 FFWAMA TXC233-230600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED BODY OF TEXT NATIONAL WEATHER SERVICE AMARILLO TX 959 PM CDT WED SEP 22 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1 AM CDT * AT 956 PM CDT...THE HUTCHINSON COUNTY EOC CONTINUED TO REPORT EXTENSIVE FLOODING IN SOUTHEAST HUTCHINSON COUNTY...ESPECIALLY IN BORGER WHERE OVER 6 INCHES OF RAIN HAS FALLEN. ALTHOUGH MOST OF THE RAIN HAS MOVED EAST OF THE COUNTY...FLOOD WATERS HAVE NOT RECEDED YET ACCORDING TO THE HUTCHINSON COUNTY EOC. AS A RESULT...THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED THE FLASH FLOOD WARNING UNTIL 1 AM CDT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3569 10150 3565 10137 3566 10113 3587 10111 $$
1 follow-up statement
000 WGUS74 KAMA 230455 FFSAMA TXC233-230600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1150 PM CDT WED SEP 22 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 100 AM CDT FOR SOUTHEASTERN HUTCHINSON COUNTY... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ALL THE RAIN HAD MOVED EAST OF THE COUNTY. HOWEVER...FLOOD WATERS ARE ONLY SLOWLY RECEDING ACROSS THE SOUTHEAST PART OF THE COUNTY...ESPECIALLY AROUND BORGER. THE WATER WILL CONTINUE TO SLOWLY RECEDE THROUGH 1 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3569 10150 3565 10137 3566 10113 3587 10111 $$ ANDRADE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:38 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Sep 22, 3:38 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 338 PM CDT WED SEP 22 2004 .DISCUSSION... AN ACTIVE WEATHER DAY TODAY AS THE FRONT FINALLY MADE ITS WAY INTO THE AREA. SPC HAS PUT OUR WESTERN ZONES IN THE SLIGHT RISK CATEGORY THROUGH TOMORROW MORNING. SHORT TERM FORECASTER ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY DURING TO THE LOCALLY HEAVY RAIN...RADAR ESTIMATED THREE HOUR RAINFALL AT GREATER THAN 2 INCHES. WV LOOP SHOWS NO SIGN OF LET UP WITH THE MOISTURE PLUME...THOUGH THE UPPER LEVEL LOW IS PUSHING THE MOISTURE BOUNDARY EAST WITH SIGNIFICANT AREAS OF DRYING IN OUR WESTERN CWA. THIS DRYER AREA IS PRODUCING OUR STRONGEST CONVECTIVE STORMS AND WE EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE EVENING. MODELS ARE CURRENTLY RUNNING A FEW HOURS BEHIND THE FRONT...THOUGH THEY GENERALLY AGREE ON TIMING AND POSITION. THE GFS FINALLY GOT A HANDLE ON THE FRONT AND NOW PUSHES IT FURTHER INTO OUR ZONE...A MORE REALISTIC SOLUTION. PREVIOUS SHIFTS HAVE PRODUCED QUALITY GRIDS IN TRACKING THE FRONT SO FEW CHANGES WERE MADE AT THIS TIME. ONLY CAVEAT BEING A SLIGHT ADJUSTMENT TO THE POP AND QPF GRIDS TO ACCOUNT FOR FRONTAL MOVEMENT...AND THE ADDITION OF PATCHY FOG IN THE SOUTHER ZONES. WITH THE EXTREMELY MOIST ATMOSPHERE AND LOWERING TEMPS ASSOCIATED WITH THE FRONT...THE THINKING WAS THAT FOG WOULD DEVELOP ALONG OR NEAR THE FRONTAL BOUNDARY. MODELS INDICATE THE FRONT WILL EXIT OUR CWA BY 12Z THURS AS THE UPPER LEVEL LOW STARTS ITS BURST TO THE NORTHEAST...SO POPS AND WEATHER WILL RAPIDLY DIMINISH. MODELS STILL UNCERTAIN ABOUT THE UPPER LEVEL PATTERN IN THE EXTENDED PERIOD...THOUGH SOME GENERAL TRENDS ARE IN AGREEMENT. SOLUTIONS BRING IN THE RIDGE OVER THE WEST COAST BY 12Z FRIDAY WITH THE UPPER LEVEL LOWS NEGATIVELY TILTED AXIS SLICING THROUGH THE MIDWEST. THE TREND IS TO THEN BRING A BROAD RIDGE OVER CANADA AND GENERALLY WEAK FLOW OVER MOST OF THE US. WITH THE EXCEPTION OF A WEAK...BUT PERSISTENT...UPPER LEVEL LOW OVER THE CENTRAL PLAINS. LOW POPS WERE INSERTED INTO THE DAY 5 AND DAY 7 GRIDS BY PREVIOUS SHIFT AND THERE SEEMED TO BE NO REASON TO CHANGE THAT THINKING. OVERALL UNSETTLED CONDITIONS THROUGH THAT TIME FRAME TO JUMP ON ANYTHING TOO SERIOUSLY. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 54 72 50 77 / 60 20 0 0 BEAVER 49 72 51 78 / 80 40 0 0 BOISE CITY 44 69 46 75 / 50 10 0 0 BORGER 53 72 51 77 / 80 20 0 0 BOYS RANCH 49 72 49 76 / 60 10 0 0 CANYON 54 73 50 77 / 60 10 0 0 CLARENDON 57 74 53 79 / 60 20 10 0 DALHART 47 72 48 76 / 50 10 0 0 GUYMON 48 73 49 77 / 80 20 0 0 HEREFORD 51 74 50 77 / 40 10 0 0 LIPSCOMB 55 73 51 78 / 70 30 0 0 PAMPA 56 73 52 78 / 80 30 0 0 SHAMROCK 59 75 53 79 / 50 30 10 0 WELLINGTON 61 75 54 80 / 40 30 10 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/14
Hazardous weather outlook, Sep 22, 1:00 PM CDT, 8 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED SEP 22 2004 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT WED SEP 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS EXPECTED...OVER ALL OF THE PANHANDLES EXCEPT THE NORTHWEST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. COCKRELL
In the hours before
Local storm report, Sep 22, 7:35 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
735 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
&&
WYNNELocal storm report, Sep 22, 7:45 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
745 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 WSW HEREFORD 34.77N 102.54W
09/22/2004 1.00 INCH DEAF SMITH TX AIRPLANE PILOT
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
&&
WYNNELocal storm report, Sep 22, 7:52 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 WSW HEREFORD 34.77N 102.54W
09/22/2004 1.00 INCH DEAF SMITH TX AIRPLANE PILOT
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
0725 PM HAIL 10 E AMARILLO 35.20N 101.64W
09/22/2004 1.00 INCH POTTER TX NWS EMPLOYEE
0726 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX NWS EMPLOYEE
&&
WYNNELocal storm report, Sep 22, 8:06 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 WSW HEREFORD 34.77N 102.54W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0658 PM HAIL HEREFORD 34.82N 102.40W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
0725 PM HAIL 10 E AMARILLO 35.20N 101.64W
09/22/2004 1.00 INCH POTTER TX NWS EMPLOYEE
0726 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX NWS EMPLOYEE
&&
WYNNELocal storm report, Sep 22, 8:19 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
819 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 WSW HEREFORD 34.77N 102.54W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0658 PM HAIL HEREFORD 34.82N 102.40W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
0725 PM HAIL 10 E AMARILLO 35.20N 101.64W
09/22/2004 1.00 INCH POTTER TX NWS EMPLOYEE
0726 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX NWS EMPLOYEE
0615 PM FLASH FLOOD BORGER 35.66N 101.40W
09/22/2004 HUTCHINSON TX EMERGENCY MNGR
SEVERAL HOMES EVACUATED DUE TO RISING WATER.
&&
WYNNELocal storm report, Sep 22, 8:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT WED SEP 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 9 WSW HEREFORD 34.77N 102.54W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0658 PM HAIL HEREFORD 34.82N 102.40W
09/22/2004 1.00 INCH DEAF SMITH TX TRAINED SPOTTER
0721 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX OFFICIAL NWS OBS
0725 PM HAIL 10 E AMARILLO 35.20N 101.64W
09/22/2004 1.00 INCH POTTER TX NWS EMPLOYEE
0726 PM HAIL 9 E AMARILLO 35.20N 101.66W
09/22/2004 0.88 INCH POTTER TX NWS EMPLOYEE
0815 PM FLASH FLOOD BORGER 35.66N 101.40W
09/22/2004 HUTCHINSON TX EMERGENCY MNGR
SEVERAL HOMES EVACUATED DUE TO RISING WATER.
&&
WYNNEThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:19 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 41 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.